My 21-year-old daughter has very high testosterone levels. Due to her hormonal imbalance, she also suffers from severe acne. She has been to the dermatologist, who said she will grow out of it. Last year we tried acupuncture and an extreme natural diet that prohibited all meat and dairy products; she ate only foods that were not injected by hormones. But nothing helped. She was seen by a endocrinologist who said she must be on a contraceptive hormone pill to regulate her menstrual periods and bring down the testosterone level. She is now on a pill named Diane, which regulated her monthly cycle - but her acne still persists. This is causing my daughter extreme emotional stress. She is really saddened by her acne. Every physician she has gone to seems to concentrate only on the high level of testosterone but not the side effects that worsen her acne. Can anything be done to relieve her skin condition? M.G., Ra'anana Veteran Jerusalem dermatologist Dr. Julian Schamroth replies: Elevated levels of testosterone in females may be caused by many factors, but the commonest is probably polycystic ovarian syndrome (PCOS). This is characterized by acne, increased facial (and sometimes body) hair, abnormal hormone levels, weight gain and irregular menstrual cycles. The diagnosis of this condition is relatively simple, and any gynecologist will be familiar with the investigations required. For most patients, the mainstay of treatment involves taking cyproterone acetate - an anti-androgen (male hormone) agent. This agent is found in the contraceptive pill Diane (made by Bayer-Schering), but in a very small quantity. Unfortunately, this drug takes a long time to improve the acne or hirsutism caused by PCOS, often more than nine months. A much higher dose of cyproterone acetate can be found in the drug Androcur, which is a derivative of the natural hormone progesterone. This drug, which is used as a testosterone inhibitor, could bring about a quicker improvement of the condition, and this option should be discussed with your gynecologist. Androcur would have to be taken in conjunction with an oral contraceptive pill. Another option would be to take isotretinoin (Roaccutane) together with the Androcur. Isotretinoin is a potent anti-acne agent that causes dramatic improvement in most patients. The dosage and use of this drug should be discussed with your dermatologist. I doubt very much whether acupuncture, diet-modification, or other forms of alternative medicine will help. I have a skin allergy and was wondering why scratching an itch is so satisfying. V.G., Arad Judy Siegel-Itzkovich comments: A recent issue of the Journal of Investigative Dermatology explains the effect on the brain when the body is scratched. Researchers at Wake Forest University Baptist Medical Center in Winston-Salem, North Carolina, found that sections of the brain associated with unpleasant emotions become significantly less active during scratching. This is the first real scientific evidence showing that itch may be inhibited by scratching, said lead study author Dr. Gil Yosipovitch. He added that scratching is not recommended because it can damage the skin but noted that understanding how the process works could lead to new treatments. Thirteen healthy participants underwent testing with functional magnetic resonance imaging (fMRI) technology while being scratched on the lower leg with a brush. The scratching reduced brain activity associated with aversion to unpleasant sensory experiences and the area associated with memory. The imaging studies also showed that areas of the brain made more active by the scratching included a sensory area involved in pain and an area associated with compulsive behavior. This, he said, could explain the compulsion to continue scratching. Rx For Readers welcomes queries from readers about medical problems. Experts will answer those we find most interesting. Write Rx For Readers, the Jerusalem Post, POB 81, Jerusalem 91000, fax your question to Judy Siegel-Itzkovich at (02) 538-9527, or e-mail it to email@example.com, giving your initials, age and residence.